Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 65, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 1, 2019, 4:27 AM CDT for Allen County, Neosho County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2019, 4:27 AM CDT (09:27 UTC)
- Expired
- Aug 1, 2019, 10:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen County, KS, Neosho County, KS
The radar
The Pleasant Hill radar (KEAX), 160 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:00 AM CDT | HEAVY RAIN 3.95 | 3 Sse Iola, KS | |
| Aug 1, 7:00 AM CDT | HEAVY RAIN 5.1 | 1 Nnw Erie, KS | |
| Aug 1, 8:00 AM CDT | FLASH FLOOD | Erie, KS | ROADS CLOSED IN TOWN DUE TO HIGH WATER OVER THEM AND FLASH FLOODING ACCORDING TO LAW ENFORCEMENT. ROADS STILL CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 213 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -417 J/kg
- Mixed-layer LCL
- 1705 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
227 WGUS53 KICT 010927 FFWICT KSC001-133-011515- /O.NEW.KICT.FF.W.0065.190801T0927Z-190801T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 427 AM CDT Thu Aug 1 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Neosho County in southeastern Kansas... Allen County in southeastern Kansas... * Until 1015 AM CDT. * At 421 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Doppler estimates are that 4 to 6 inches of rain have fallen, especially across the eastern halves of both Allen and Neosho Counties. Flash flooding is expected to begin shortly! * Some locations that will experience flooding include... Chanute, Iola, Humboldt, Erie, St. Paul, La Harpe, Gas, Moran, Thayer, Galesburg, Savonburg, Elsmore, Stark, Earlton, Mildred, Bassett, Lake Parsons, Petrolia, Chanute Airport and South Mound. Additional rainfall amounts of 1 to 3 inches are likely in the warned areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flash flooding! Excessive runoff from heavy rainfall will cause flash flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flash flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3738 9552 3804 9552 3804 9508 3738 9509 $$ ES
2 follow-up statements
588 WGUS73 KICT 011050 FFSICT Flash Flood Statement National Weather Service Wichita KS 550 AM CDT Thu Aug 1 2019 KSC001-133-011515- /O.CON.KICT.FF.W.0065.000000T0000Z-190801T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Neosho KS-Allen KS- 550 AM CDT Thu Aug 1 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR NEOSHO AND ALLEN COUNTIES... At 541 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Doppler estimates are that 4 to 7 inches of rain have fallen with the greatest amounts across the eastern halves of both counties. Flash flooding is likely occurring! Some locations that will experience flooding include... Chanute, Iola, Humboldt, Erie, St. Paul, La Harpe, Gas, Moran, Thayer, Galesburg, Savonburg, Elsmore, Stark, Earlton, Mildred, Bassett, Lake Parsons, Petrolia, Chanute Airport and South Mound. Additional rainfall amounts of 1 to 2 inches are likely in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are especially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3738 9552 3804 9552 3804 9508 3738 9509 $$ ES
421 WGUS73 KICT 011507 FFSICT Flash Flood Statement National Weather Service Wichita KS 1007 AM CDT Thu Aug 1 2019 KSC001-133-011515- /O.EXP.KICT.FF.W.0065.000000T0000Z-190801T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Neosho KS-Allen KS- 1007 AM CDT Thu Aug 1 2019 ...THE FLASH FLOOD WARNING FOR NEOSHO AND ALLEN COUNTIES WILL EXPIRE AT 1015 AM CDT... The heavy rain has ended. There could be some residual flooding thus the flash flood will be replaced with county flood warnings. Please continue to heed any remaining road closures. LAT...LON 3738 9552 3804 9552 3804 9508 3738 9509 $$ PEARCE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:37 AM CDT, 50 minutes earlier.
Area forecast discussion, Aug 1, 3:37 AM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Wichita KS 337 AM CDT Thu Aug 1 2019 .SHORT TERM...(Today through Saturday morning) Issued at 332 AM CDT Thu Aug 1 2019 Overview: A few more rounds of numerous thunderstorms expected tonight into Friday morning, and possibly again Friday night into Saturday morning, especially across eastern KS. Pockets of severe weather are likely, capable of large hail and damaging winds. Additionally, very heavy rainfall and localized flooding/flash flooding are probable. The culprit is/will be a nearly stationary strong/deep baroclinic zone oriented NNW-SSE across the region. A couple subtle shortwaves will act upon this baroclinic zone, strengthening warm/moist advection tonight, and possibly again Friday night. Given that current convection is (and has been overnight) further west than all CAMs and model solutions, decided to expand the flash flood watch further west to include Greenwood-Elk-Chautauqua on east through Friday night, in anticipation of current solutions not being far enough west with future storms. Ongoing convection across eastern and southeast Kansas appears to be on the wane severe-wise, although a heavy rainfall threat and associated localized flooding/flash flooding will remain possible through early morning, mainly east of a line extending from Yates Center to Independence. For this afternoon and evening...like yesterday, thinking there'll be isolated to widely scattered thunderstorms across portions of central and south-central Kansas, in vicinity of a strengthening low- level frontal zone. Despite little CAM support, thinking sufficient instability/deep layer shear combination and strengthening low- level convergence should support a few severe storms, capable of large hail and damaging winds. Do not think this activity will be terribly widespread though. This activity should tend to wane as the evening progresses. Additionally, will issue a head advisory for Harper and Sumner counties today for expected heat indices 105F or greater. Day shift may need to consider expanding this advisory another row of counties north and east. Overnight into Friday morning, and possibly again Friday night into early Saturday...expect the mid-level baroclinic zone to light up again, with numerous training thunderstorms likely across northern, northeast and eastern Kansas. Instability/shear combination will support large hail and perhaps damaging winds with the strongest cells. Additionally, anomalously high precipitable waters, strong effective inflow and numerous training cells will likely lead to pockets of very heavy rainfall and flooding/flash flooding. Wondering if the greatest threat will be tonight into Friday morning, with the greatest threat Friday night into Saturday morning possibly shifting into far southeast Kansas or even eastern Oklahoma. Today's shift will be able to refine the forecast a bit further. Kleinsasser .LONG TERM...(Saturday afternoon through Wednesday) Issued at 332 AM CDT Thu Aug 1 2019 Cooler weather will begin to spill into the region Friday, and especially Saturday, as Canadian high pressure begins to nudge in from the north. A warming trend is likely by Sunday/Monday, with a return to low thunderstorm chances by Tuesday/Wednesday, as a weak frontal zone oozes south into Mid- America. Kleinsasser && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1238 AM CDT Thu Aug 1 2019 Clusters of thunderstorms will impact far eastern Kansas overnight into Thursday morning. Covered this threat at CNU with prevailing VCTS and a few hours of TEMPO +TSRA. Cannot completely rule out a few stray thunderstorms this afternoon and evening across mainly central and south-central Kansas in vicinity of a stalled frontal zone, although confidence on this activity developing is low. Higher confidence in another round of numerous thunderstorms Thursday night over eastern Kansas. Kleinsasser && .HYDROLOGY... Issued at 332 AM CDT Thu Aug 1 2019 Multiple rounds of showers and thunderstorms are likely across eastern Kansas early this morning through early Saturday, mainly during the nighttime through morning hours each day. High precipitable waters, strong effective inflow, and the likelihood of training cells will likely support pockets of very heavy rainfall and flooding/flash flooding. Expanded the flood watch to include all areas along and east of Greenwood-Elk-Chautauqua counties. Additionally, could be looking at renewed river flooding, especially along the Neosho basin, but also possibly along the Verdigris and Fall River basins, especially if the heaviest rainfall tonight into Friday morning materializes a bit further west. Kleinsasser && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 98 74 87 69 / 20 20 30 40 Hutchinson 98 73 87 68 / 20 20 30 30 Newton 94 72 84 68 / 20 40 40 40 ElDorado 93 71 83 69 / 20 50 40 50 Winfield-KWLD 97 74 87 69 / 20 30 30 40 Russell 94 72 86 67 / 20 40 20 30 Great Bend 98 73 89 67 / 20 20 20 20 Salina 92 73 84 68 / 20 50 50 40 McPherson 94 73 84 67 / 20 30 40 40 Coffeyville 88 71 84 69 / 60 70 70 70 Chanute 86 70 81 69 / 70 80 80 60 Iola 86 70 81 68 / 80 80 80 60 Parsons-KPPF 87 71 83 69 / 70 80 80 70 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ070>072- 094>096-098>100. Heat Advisory from noon today to 8 PM CDT this evening for KSZ091-092. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK HYDROLOGY...ADK
Hazardous weather outlook, Jul 31, 9:36 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 936 PM CDT Wed Jul 31 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 936 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Storms in central Kansas should dissipate before midnight. Heavy rain and gusty winds to 50 mph are possible with these storms. The gusty winds are also possible as the storms dissipate. Numerous thunderstorms are expected later tonight across far eastern Kansas. A few severe thunderstorms are possible, capable of large hail and perhaps damaging winds. Additionally, pockets of very heavy rainfall are probable, which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms will likely linger through Thursday morning across far eastern Kansas. Heat indices Thursday afternoon will reach 100 to 104 degrees across much of central and south-central Kansas, and into Friday across south-central Kansas. A couple rounds of thunderstorms are expected across mainly eastern Kansas Thursday night through Friday morning, and again Friday night through Saturday morning. Pockets of strong to severe storms are probable, along with locally very heavy rainfall, which may lead to areas of flooding and flash flooding. Stay tuned, as daily thunderstorm chances will become more refined with subsequent forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson/Howerton
In the hours before
Local storm report, Aug 1, 12:58 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1258 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL ERIE 37.57N 95.24W
08/01/2019 E1.75 INCH Neosho KS LAW ENFORCEMENT
&&
EPSLocal storm report, Aug 1, 1:03 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
103 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL ERIE 37.57N 95.24W
08/01/2019 E1.25 INCH Neosho KS TRAINED SPOTTER
&&
EPSLocal storm report, Aug 1, 1:40 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
140 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 AM TSTM WND GST 1 WNW PARSONS 37.35N 95.29W
08/01/2019 E60 MPH LABETTE KS TRAINED SPOTTER
&&
EPSLocal storm report, Aug 1, 2:35 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
235 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLOOD ERIE 37.57N 95.24W
08/01/2019 Neosho KS EMERGENCY MNGR
STATE STREET IS CLOSED NEAR HIGHWAY 59.
&&
EPSLocal storm report, Aug 1, 3:03 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
303 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.57W
08/01/2019 M56 MPH MONTGOMERY KS ASOS
PEAK GUST AT THE COFFEYVILLE AIRPORT (KCFV).
&&
MARTINLocal storm report, Aug 1, 3:29 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
329 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 6 S DORRANCE 38.76N 98.58W
07/31/2019 E0.75 INCH RUSSELL KS TRAINED SPOTTER
THE GROUND IS COVERED IN HAIL JUST BIGGER
THAN MARBLE SIZE. WIND GUST ESTIMATED AROUND
50 MPH AS WELL.
0808 PM TSTM WND GST HOISINGTON 38.52N 98.78W
07/31/2019 E60 MPH BARTON KS TRAINED SPOTTER
DELAYED REPORT. SPOTTER ESTIMATED 50 TO 60
MPH WIND GUSTS. TIME ESTIMATED BASED ON
RADAR.
0814 PM TSTM WND DMG 5 N GREAT BEND 38.43N 98.81W
07/31/2019 BARTON KS LAW ENFORCEMENT
DELAYED REPORT. NORTH HIGHWAY 281 IS BLOCKED
BY POWER POLES DOWN ABOUT 5 MILES NORTH OF
GREAT BEND. TIME ESTIMATED BASED ON RADAR.
0828 PM FLOOD HOISINGTON 38.51N 98.78W
07/31/2019 BARTON KS LAW ENFORCEMENT
DELAYED REPORT. HOISINGTON PD REPORTED
STREET FLOODING IN TOWN, WITH SOME ROADS
IMPASSABLE.
0831 PM TSTM WND GST 3 WSW GREAT BEND 38.35N 98.86W
07/31/2019 M58 MPH BARTON KS ASOS
PEAK GUST AT THE GREAT BEND AIRPORT.
0833 PM TSTM WND GST 4 E GREAT BEND 38.36N 98.73W
07/31/2019 M64 MPH BARTON KS TRAINED SPOTTER
DELAYED REPORT. SPOTTER MEASURED A 64 MPH
GUST AT HIS RESIDENCE. LARGE TREE BRANCHES
DOWN AND OUTDOOR FURNITURE BLOWN 10 FEET
ACROSS THE YARD.
0839 PM TSTM WND DMG ELLINWOOD 38.36N 98.58W
07/31/2019 BARTON KS LAW ENFORCEMENT
DELAYED REPORT. ELLINWOOD PD REPORTING
NUMEROUS CASES OF POWER LINES AND TREE
BRANCHES DOWN IN THE COMMUNITY. CREWS ARE
RESPONDING FOR CLEANUP.
0844 PM HEAVY RAIN 1 WNW HOISINGTON 38.52N 98.79W
07/31/2019 M2.80 INCH BARTON KS TRAINED SPOTTER
DELAYED REPORT. 2.8 INCHES OF RAIN FELL IN
45 MINUTES.
1115 PM HAIL 5 NW IOLA 37.99N 95.45W
07/31/2019 E1.00 INCH ALLEN KS TRAINED SPOTTER
TIME WAS ESTIMATED.
1255 AM HAIL ERIE 37.57N 95.24W
08/01/2019 E1.75 INCH NEOSHO KS LAW ENFORCEMENT
0100 AM HAIL ERIE 37.57N 95.24W
08/01/2019 E1.25 INCH NEOSHO KS TRAINED SPOTTER
0132 AM TSTM WND GST 1 WNW PARSONS 37.35N 95.29W
08/01/2019 E60 MPH LABETTE KS TRAINED SPOTTER
0230 AM FLOOD ERIE 37.57N 95.24W
08/01/2019 NEOSHO KS EMERGENCY MNGR
STATE STREET IS CLOSED NEAR HIGHWAY 59.
0245 AM TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.57W
08/01/2019 M56 MPH MONTGOMERY KS ASOS
PEAK GUST AT THE COFFEYVILLE AIRPORT (KCFV).
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 62 min |
| Jul 31, 7:56 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 64 min |
| Jul 31, 8:10 PM CDT | Special Weather Statement | ICT | Russell | 65 min |
| Jul 31, 8:35 PM CDT | Areal Flood Warning | ICT | Barton | 3 hr |
| Jul 31, 9:03 PM CDT | Special Weather Statement | ICT | Barton | 42 min |
| Jul 31, 9:09 PM CDT | Special Weather Statement | ICT | Ellsworth | 66 min |
| Jul 31, 9:44 PM CDT | Special Weather Statement | ICT | Saline | 46 min |
| Jul 31, 10:59 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 61 min |
| Jul 31, 11:52 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 53 min |
| Aug 1, 12:45 AM CDT | Severe Thunderstorm Warning | ICT | Woodson | 45 min |
| Aug 1, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 47 min |
| Aug 1, 1:16 AM CDT | Areal Flood Warning | ICT | Allen, Neosho | 9 hr |
| Aug 1, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson, Woodson | 58 min |
| Aug 1, 1:40 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 50 min |
| Aug 1, 2:15 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 60 min |
| Aug 1, 3:53 AM CDT | Heat Advisory | ICT | Harper, Sumner | 15 hr |
| Aug 1, 7:58 AM CDT | Special Weather Statement | ICT | Neosho | 47 min |
| Aug 1, 8:36 AM CDT | River Flood Warning | ICT | Neosho | 25 hr |
| Aug 1, 8:36 AM CDT | River Flood Warning | ICT | Labette, Neosho | 51 hr |
| Aug 1, 8:36 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 29 hr |
| Aug 1, 10:11 AM CDT | Areal Flood Warning | ICT | Allen, Neosho | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.